Alert archive / South Dakota / Flash Flood Watches in 2007
Flash Flood Watch 3, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this flash flood watch at Jun 17, 2007, 11:08 AM CDT for 9 counties in South Dakota. It took effect at Jun 17, 2007, 9:00 PM CDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Jun 17, 2007, 11:08 AM CDT (16:08 UTC)
- In effect from
- Jun 17, 2007, 9:00 PM CDT
- Expired
- Jun 17, 2007, 8:07 PM CDT
- In force
- Issued by
- NWS Sioux Falls, SD
- Flood severity
- None
Counties Aurora County, SD, Beadle County, SD, Brule County, SD, Charles Mix County, SD, Davison County, SD, Douglas County, SD, Gregory County, SD, Jerauld County, SD, Sanborn County, SD
The radar
The Sioux Falls radar (KFSD), 147 km from the middle of the area, began a volume at 16:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 4.1 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 741 J/kg
- Mixed-layer CIN
- -266 J/kg
- Mixed-layer LCL
- 1257 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 313 m²/s²
- 0-3 km storm-relative helicity
- 287 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS63 KFSD 171608 FFAFSD URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE SIOUX FALLS SD 1108 AM CDT SUN JUN 17 2007 .A FRONTAL ZONE WILL PUSH EAST INTO THE AREA THIS EVENING... ACCOMPANIED BY THUNDERSTORMS. THESE STORMS WILL LIKELY PRODUCE AREAS OF HEAVY RAINFALL...WITH A LARGE PORTION OF RAINFALL OCCURRING IN A SHORT PERIOD OF TIME. SDZ038-050-052-053-057>059-063-064-180015- /O.NEW.KFSD.FF.A.0003.070618T0200Z-070618T0900Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BEADLE-GREGORY-JERAULD-SANBORN-BRULE-AURORA-DAVISON-CHARLES MIX- DOUGLAS- INCLUDING THE CITIES OF...HURON...GREGORY...BURKE... WESSINGTON SPRINGS...ALPENA...WOONSOCKET...CHAMBERLAIN... KIMBALL...PLANKINTON...WHITE LAKE...STICKNEY...MITCHELL... WAGNER...PLATTE...LAKE ANDES...MARTY...ARMOUR...CORSICA...DELMONT 1108 AM CDT SUN JUN 17 2007 ...FLASH FLOOD WATCH IN EFFECT FROM 9 PM CDT THIS EVENING THROUGH LATE TONIGHT... THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * FLASH FLOOD WATCH FOR PORTIONS OF EAST CENTRAL SOUTH DAKOTA... SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA... INCLUDING THE FOLLOWING AREAS...IN EAST CENTRAL SOUTH DAKOTA... BEADLE...JERAULD AND SANBORN. IN SOUTH CENTRAL SOUTH DAKOTA... BRULE...CHARLES MIX AND GREGORY. IN SOUTHEAST SOUTH DAKOTA... AURORA...DAVISON AND DOUGLAS. * FROM 9 PM CDT THIS EVENING THROUGH LATE TONIGHT * THUNDERSTORMS WILL DEVELOP ACROSS WESTERN AND CENTRAL SOUTH DAKOTA...MOVING THIS EVENING INTO A WARM AND VERY MOIST AIRMASS IN PLACE THROUGH EASTERN SOUTH DAKOTA. THESE STORMS WILL LIKELY PRODUCE AREAS OF HEAVY RAINFALL FROM 1 TO 3 INCHES...WITH A LARGE PART OF THAT RAINFALL EXPECTED TO OCCUR IN A SHORT PERIOD OF TIME. RECENT HEAVY RAINS LEAVING VERY SATURATED GROUND WILL CREATE AN ENHANCED POTENTIAL FOR FLASH FLOODING OF LOW LYING AND POOR DRAINAGE AREAS...ESPECIALLY FOR AREAS WEST OF A LINE FROM IROQUOIS TO WAGNER. A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. $$ CHAPMAN
2 follow-up statements
000 WGUS63 KFSD 172026 FFAFSD FLOOD WATCH NATIONAL WEATHER SERVICE SIOUX FALLS SD 326 PM CDT SUN JUN 17 2007 .A FRONTAL ZONE WILL PUSH EAST INTO THE AREA THIS EVENING... ACCOMPANIED BY THUNDERSTORMS. THESE STORMS WILL LIKELY PRODUCE AREAS OF HEAVY RAINFALL...WITH A LARGE PORTION OF RAINFALL OCCURRING IN A SHORT PERIOD OF TIME. SDZ038-050-052-053-057>059-063-064-180430- /O.CON.KFSD.FF.A.0003.070618T0200Z-070618T0900Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BEADLE-GREGORY-JERAULD-SANBORN-BRULE-AURORA-DAVISON-CHARLES MIX- DOUGLAS- INCLUDING THE CITIES OF...HURON...GREGORY...BURKE... WESSINGTON SPRINGS...ALPENA...WOONSOCKET...CHAMBERLAIN... KIMBALL...PLANKINTON...WHITE LAKE...STICKNEY...MITCHELL... WAGNER...PLATTE...LAKE ANDES...MARTY...ARMOUR...CORSICA...DELMONT 326 PM CDT SUN JUN 17 2007 ...FLASH FLOOD WATCH REMAINS IN EFFECT FROM 9 PM CDT THIS EVENING THROUGH LATE TONIGHT... THE FLASH FLOOD WATCH CONTINUES FOR * PORTIONS OF EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA...INCLUDING THE FOLLOWING AREAS...IN EAST CENTRAL SOUTH DAKOTA...BEADLE...JERAULD AND SANBORN. IN SOUTH CENTRAL SOUTH DAKOTA...BRULE...CHARLES MIX AND GREGORY. IN SOUTHEAST SOUTH DAKOTA...AURORA...DAVISON AND DOUGLAS. * FROM 9 PM CDT THIS EVENING THROUGH LATE TONIGHT * THUNDERSTORMS WILL DEVELOP ACROSS WESTERN AND CENTRAL SOUTH DAKOTA...MOVING THIS EVENING INTO A WARM AND VERY MOIST AIRMASS IN PLACE THROUGH EASTERN SOUTH DAKOTA. THESE STORMS WILL LIKELY PRODUCE AREAS OF HEAVY RAINFALL FROM 1 TO 3 INCHES...WITH A LARGE PART OF THAT RAINFALL EXPECTED TO OCCUR IN A SHORT PERIOD OF TIME. RECENT HEAVY RAINS LEAVING VERY SATURATED GROUND WILL CREATE AN ENHANCED POTENTIAL FOR FLASH FLOODING OF LOW LYING AND POOR DRAINAGE AREAS...ESPECIALLY FOR AREAS WEST OF A LINE FROM IROQUOIS TO WAGNER. A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. $$
000 WGUS63 KFSD 180107 FFAFSD FLOOD WATCH NATIONAL WEATHER SERVICE SIOUX FALLS SD 807 PM CDT SUN JUN 17 2007 .SCATTERED THUNDERSTORMS WILL BE MOVING THROUGH THE AREA...MAINLY AFTER 1000 PM CDT...AS A COLD FRONT MOVES INTO THE REGION. THESE STORMS WILL BE MOVING FAIRLY QUICKLY AND WILL NOT BE AS INTENSE AS EARLIER EXPECTED. AVERAGE RAINFALL AMOUNTS OF 0.50 INCH ARE EXPECTED... WITH ISOLATED AMOUNTS OF AROUND 1 INCH. SDZ038-050-052-053-057>059-063-064-180215- /O.CAN.KFSD.FF.A.0003.070618T0200Z-070618T0900Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BEADLE-GREGORY-JERAULD-SANBORN-BRULE-AURORA-DAVISON-CHARLES MIX- DOUGLAS- INCLUDING THE CITIES OF...HURON...GREGORY...BURKE... WESSINGTON SPRINGS...ALPENA...WOONSOCKET...CHAMBERLAIN... KIMBALL...PLANKINTON...WHITE LAKE...STICKNEY...MITCHELL... WAGNER...PLATTE...LAKE ANDES...MARTY...ARMOUR...CORSICA...DELMONT 807 PM CDT SUN JUN 17 2007 ...FLASH FLOOD WATCH IS CANCELLED... THE FLASH FLOOD WATCH FOR PORTIONS OF EAST CENTRAL SOUTH DAKOTA... SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA HAS BEEN CANCELLED. THUNDERSTORMS WILL MOVE THROUGH THE AREA BETWEEN 1000 PM CDT AND 400 PM CDT...BUT WILL ONLY PRODUCE AN AVERAGE OF AROUND 0.50 INCH WITH ISOLATED AMOUNTS TO AROUND 1 INCH. FLASH FLOOD PRODUCING RAINS ARE NO LONGER EXPECTED IN THIS AREA. $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood watch went out at Jun 17, 5:10 AM CDT, 5 hours 58 minutes earlier.
Area forecast discussion, Jun 17, 5:10 AM CDT, 5 hours 58 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 510 AM CDT SUN JUN 17 2007 .DISCUSSION... INCREASING SOUTHERLY FLOW MAIN FOCUS FOR TODAY...WITH ATTENTION TURNING TO POTENT SHORT WAVE AND ASSOCIATED COLD FRONT PUSHING ACROSS THE NORTHERN PLAINS TONIGHT AND MONDAY. PROFILERS AND RADAR VWP SHOWING 30-40KTS OR GREATER THROUGHOUT THE PLAINS WITHIN 500M-1000M AGL LAYER...AND NAM HAS THIS INCREASING FURTHER TO 45-50KTS OVER MUCH OF OUR CWA BY 15Z. NEAR UNIDIRECTIONAL WINDS BELOW INCREASING CAPPING INVERSION BETWEEN 850-800MB SHOULD ALLOW STRONGER WINDS TO MIX OUT QUITE EFFECTIVELY TODAY...AND HAVE ISSUED WIND ADVISORY FOR ENTIRE CWA FOR 15Z-02Z. STRONGEST WINDS EXPECTED TO AFFECT SOUTHWEST AREAS FIRST...THEN QUICKLY EXPAND EAST BETWEEN 15Z AND 18Z. SOME AREAS MAY DIP BELOW ADVISORY CRITERIA EARLIER THAN 02Z...BUT WITH LATE SUNSET ALLOWING FOR DECENT MIXING EVEN INTO THE EVENING...FELT BEST TO CONTINUE FOR ALL LOCATIONS UNTIL CLOSE TO SUNSET. FORECAST SOUNDINGS INDICATE BEST POTENTIAL FOR ADVISORY CRITERIA GUSTS IN HIGHER ELEVATIONS ACROSS FAR SOUTHWEST CWA AND IN SOUTHWEST MINNESOTA...BUT WITH DEEP LAYER OF 30+ KTS...THINK EVERYONE WILL SEE SUSTAINED 30+ MPH FOR A FEW HOURS THIS AFTERNOON. COLD FRONT TIMING ON LATEST MODELS HAS NOT CHANGED TOO MUCH...AND AS A RESULT...DID NOT HAVE TO CHANGE TIMING OF BETTER TSRA CHANCES PROGRESSING EAST ACROSS THE CWA TONIGHT. WITH STRONG CAP DEVELOPING AHEAD OF THE FRONT...LOOKS LIKE TSRA SHOULD REALLY STAY WEST OF OUR CWA NEAR THE BOUNDARY UNTIL NEAR OR AFTER SUNSET. INITIAL STORMS IN FAR WESTERN CWA LATE THIS EVENING COULD STILL PRODUCE SOME LARGE HAIL. WITH MAIN WAVE STILL PROGGED TO LIFT MORE NORTHEAST...THINK THREAT WILL TRANSITION TO MORE OF A WIND THREAT...WITH STRONGEST STORMS LIFTING NORTHEAST OVER THE STRONG THERMAL RIDGE WHICH WILL BE DOMINANT OVER THE SOUTHEAST HALF OF THE CWA. HAVE ALSO ADDED MENTION OF HEAVY RAIN TO AREAS NORTH OF I-90...AGAIN IN THE MIDDLE JAMES VALLEY AND EAST INTO THE MIDDLE BIG SIOUX VALLEY. HELD OFF ON ISSUING A FLASH FLOOD WATCH AT THIS TIME...BUT MAY BE SOMETHING TO CONSIDER LATER TODAY...AS GRIDDED 1HR FLASH FLOOD GUIDANCE IS LESS THAN 1.5 INCHES ACROSS THE WESTERN HALF OF THE CWA...ESPECIALLY IN THE MIDDLE JAMES VALLEY WHERE ABUNDANT RECENT RAINS AROUND/NORTH OF KHON HAVE RESULTED EVEN 6-HR FFG ONLY AROUND 1/2 INCH. EASTWARD PUSH OF FRONT MAY BECOME CONVECTIVELY DRIVEN DURING THE LATE NIGHT/EARLY MORNING MONDAY...WITH LEADING BOUNDARY PUSHING OUT OF THE CWA BY MID MORNING MONDAY. BUT WITH MAIN UPPER LOW LIFTING NORTHEAST INTO MANITOBA AND WEAK WAVE SWINGING INTO THE NORTHERN PLAINS AT THE BASE OF THE TROUGH...THINK SECONDARY FRONT MAY REDEVELOP OVER FAR SOUTHEAST CORNER OF THE CWA MONDAY AFTERNOON. AIRMASS GETS PRETTY DRY BY THIS TIME THOUGH...SO HAVENT BUMPED AFTERNOON POPS UP TOO DRASTICALLY. DEEPER DRY AIR TAKES OVER MONDAY NIGHT INTO TUESDAY WITH SURFACE HIGH MOVING ACROSS THE AREA. BOTH GFS AND NAM SHOW A WEAK MID LEVEL WAVE AT 700MB MOVING ACROSS THE REGION TUESDAY AFTERNOON/EVENING. COULD SEE SOME ACCAS WITH POCKET OF HIGHER RH INDICATED AT 700MB... BUT AIR BELOW 800MB STILL PRETTY DRY AT THAT TIME...SO HAVE REMOVED POPS UNTIL LATE TUESDAY NIGHT...WHEN RETURN FLOW AND WEAK WARM ADVECTION COULD PRODUCE A FEW ACCAS SHRA/TSRA IN SOUTH CENTRAL SD. A LITTLE STRONGER LOW LEVEL JET INTO THIS SAME AREA LATE WEDNESDAY NIGHT...BUT WITH UPPER RIDGING TAKING STRONGER CONTROL BY THEN... HAVE OPTED TO LEAVE MIDWEEK PERIOD DRY FOR NOW. && .AVIATION... VFR CONDITIONS THROUGH TODAY WITH INCREASING SOUTHERLY FLOW BRINGING POTENTIAL FOR WIND GUSTS IN EXCESS OF 35KT TO ALL TAF SITES AFTER 16Z. STRONGEST WINDS SHOULD SUBSIDE AFTER 02Z...WITH COLD FRONT PUSHING SOUTHEAST THROUGH THE REGION TONIGHT/EARLY MONDAY. TSRA BCMG LIKELY ALONG THE FRONT...AFFECTING KHON AND KFSD 06Z-12Z WINDOW. TSRA SHOULD HOLD OFF IN KSUX UNTIL VERY LATE IN PERIOD...CLOSE TO OR SHORTLY AFTER 12Z. SCT MVFR CIGS AND MVFR-IFR VSBYS POSSIBLE WITH TSRA. && .FSD WATCHES/WARNINGS/ADVISORIES... IA...WIND ADVISORY ALL AREAS 10 AM TO 9 PM CDT. MN...WIND ADVISORY ALL AREAS 10 AM TO 9 PM CDT. NE...WIND ADVISORY ALL AREAS 10 AM TO 9 PM CDT. SD...WIND ADVISORY ALL AREAS 10 AM TO 9 PM CDT. && JH
Hazardous weather outlook, Jun 17, 5:46 AM CDT, 5 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 546 AM CDT SUN JUN 17 2007 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-181200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 546 AM CDT SUN JUN 17 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... THUNDERSTORMS WILL DEVELOP OVER CENTRAL SOUTH DAKOTA DURING THE LATE AFTERNOON AND EARLY EVENING...THEN SPREAD EAST INTO SOUTHEAST SOUTH DAKOTA NEAR OR AFTER SUNSET. SOME STORMS COULD BECOME SEVERE...MAINLY NORTH OF INTERSTATE 90. INITIALLY...STORMS WEST OF A HURON TO PLANKINTON LINE WILL BE CAPABLE OF PRODUCING HAIL TO HALF DOLLAR SIZE AND WIND GUSTS TO 60 MPH. AS THE STORMS PUSH EAST AND NORTHEAST OVERNIGHT...THE PRIMARY THREAT WILL TRANSITION TO STRONG WINDS UP TO 70 MPH...ESPECIALLY NORTHWEST OF A LINE FROM MITCHELL...TO SALEM SOUTH DAKOTA...TO IVANHOE MINNESOTA. AREAS SOUTH OF INTERSTATE 90 WILL ALSO LIKELY SEE THUNDERSTORMS OVERNIGHT...HOWEVER A LAYER OF VERY WARM AIR ALOFT WILL REDUCE THE CHANCES FOR SEVERE WEATHER IN THESE AREAS. FLOODING... THUNDERSTORMS WILL AGAIN BRING THE POTENTIAL FOR LOCALLY HEAVY RAINFALL TO THE MIDDLE JAMES RIVER VALLEY...INTO THE MIDDLE BIG SIOUX RIVER VALLEY TONIGHT. WITH RECENT HEAVY RAINS SATURATING THE GROUND THROUGH PARTS OF THE JAMES VALLEY...ADDITIONAL RAINFALL TONIGHT WILL BRING THE THREAT OF FLASH FLOODING TO THE JAMES VALLEY NORTH OF MITCHELL. HIGH RAINFALL RATES COULD ALSO PRODUCE LOCALIZED URBAN FLOODING OVERNIGHT IN AREAS WEST OF A LINE FROM YANKTON...TO SIOUX FALLS TO MARSHALL MINNESOTA. WIND AND FOG... SOUTH WINDS WILL INCREASE TO 25 TO 35 MPH ACROSS THE AREA BY MIDDAY. SOME GUSTS OVER 45 MPH WILL BE POSSIBLE...PRIMARILY IN HIGHER ELEVATIONS ACROSS SOUTH CENTRAL SOUTH DAKOTA...AND ALONG THE BUFFALO RIDGE IN SOUTHWEST MINNESOTA. THE WINDS SHOULD SUBSIDE TOWARD SUNSET. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 9 PM...NORTHWEST OF A LINE FROM CHAMBERLAIN TO SALEM SOUTH DAKOTA...TO IVANHOE MINNESOTA. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 3:49 AM CDT | Wind Advisory | FSD | Aurora, Beadle, Bon Homme, Brookings, Brule, Charles Mix and 18 more | 16 hr |
Nearby
Flash Flood Watches in South Dakota, 2007Every flash flood watch in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.